Alert archive / Michigan / Small Craft Advisories in 2009

Small Craft Advisory 13, NWS Grand Rapids, MI

April 2, 2009

NWS Grand Rapids, MI issued this small craft advisory at Apr 2, 2009, 4:29 AM EDT. It took effect at Apr 2, 2009, 10:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 2, 2009, 4:29 AM EDT (08:29 UTC)
In effect from
Apr 2, 2009, 10:00 PM EDT
Expired
Apr 2, 2009, 3:43 PM EDT
In force
Issued by
NWS Grand Rapids, MI

The text

As transmitted, in the capitals the NWS used until 2016.

463 
WHUS73 KGRR 020829
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
429 AM EDT THU APR 2 2009

...NORTHERLY WINDS INCREASING THIS EVENING...


LMZ844>846-021630-
/O.NEW.KGRR.SC.Y.0013.090403T0200Z-090404T0900Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-
429 AM EDT THU APR 2 2009

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 5 AM
EDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO
5 AM EDT SATURDAY. 

NORTH WINDS WILL INCREASE TO 10 TO 20 KNOTS LATE THIS AFTERNOON
AND FURTHER INCREASE TO 30 KNOTS TONIGHT. WAVES WILL BUILD TO 3 TO
6 FEET BY THIS EVENING. THE STRONG WINDS AND ROUGH WAVES ARE
EXPECTED TO CONTINUE FRIDAY AND FRIDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

JK
2 follow-up statements
091 
WHUS73 KGRR 021503
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1103 AM EDT THU APR 2 2009

...NORTHERLY WINDS INCREASING THIS EVENING...

LMZ844>846-022315-
/O.CON.KGRR.SC.Y.0013.090403T0200Z-090404T0900Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-
1103 AM EDT THU APR 2 2009

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING
TO 5 AM EDT SATURDAY...

NORTH WINDS WILL INCREASE TO 10 TO 20 KNOTS LATE THIS AFTERNOON
AND FURTHER INCREASE TO 30 KNOTS TONIGHT. WAVES WILL BUILD TO 3 TO
6 FEET BY THIS EVENING. THE STRONG WINDS AND ROUGH WAVES ARE
EXPECTED TO CONTINUE FRIDAY AND FRIDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

MJS
054 
WHUS73 KGRR 021943
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
343 PM EDT THU APR 2 2009

...NORTHERLY WINDS INCREASING THIS EVENING...

LMZ844>846-030345-
/O.UPG.KGRR.SC.Y.0013.090403T0200Z-090404T0900Z/
/O.NEW.KGRR.GL.W.0004.090403T0600Z-090404T0000Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-
343 PM EDT THU APR 2 2009

...GALE WARNING IN EFFECT FROM 2 AM TO 8 PM EDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 8 PM EDT FRIDAY. THE
SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. 

NORTH WINDS WILL INCREASE TO GALE FORCE LATER TONIGHT AND 
LAST THROUGH MUCH OF FRIDAY. THESE WINDS WILL LEAD TO HAZARDOUS
BOATING CONDITIONS FOR SMALL CRAFT.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED
THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR
TO THE ONSET OF GALE CONDITIONS.PRECAUTIONARY/PREPAREDNESS ACTIONS...


&&

$$

LMZ847>849-030345-
/O.NEW.KGRR.SC.Y.0014.090403T0900Z-090404T1200Z/
GRAND HAVEN TO WHITEHALL MI-WHITEHALL TO PENTWATER MI-
PENTWATER TO MANISTEE MI-
343 PM EDT THU APR 2 2009

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM FRIDAY TO 8 AM EDT
SATURDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT FROM 5 AM FRIDAY TO 8 AM EDT
SATURDAY. 

NORTH WINDS WILL BE ON THE INCREASE TONIGHT AND CREATE HAZARDOUS
BOATING CONDITIONS FOR SMALL CRAFT. GUSTS TO 30 KNOTS WILL BE
POSSIBLE. THE WINDS AND WAVES WILL REMAIN HAZARDOUS RIGHT INTO 
FRIDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

MJS

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Apr 2, 4:18 AM EDT, 11 minutes earlier.

Area forecast discussion, Apr 2, 4:18 AM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
418 AM EDT THU APR 2 2009

LATEST UPDATE...AVIATION...

.SYNOPSIS...(418 AM EDT THU APR 2 2009)
IT WILL REMAIN DRY FOR MUCH OF THE DAY TODAY...HOWEVER RAIN WILL
ARRIVE TOWARD EVENING AS LOW PRESSURE APPROACHES THE REGION.  THIS
WILL BECOME A STEADY...SOAKING RAIN BY TONIGHT WITH SOME AREAS
SOUTHEAST OF GRAND RAPIDS RECEIVING OVER AN INCH OF RAIN.  THE
PRECIPITATION WILL CONTINUE INTO FRIDAY AND BECOME MIXED WITH SNOW
ACROSS CENTRAL LOWER MICHIGAN AS COOLER AIR MOVES IN.  THE
PRECIPITATION WILL DIMINISH THROUGH FRIDAY AFTERNOON.  DRY WEATHER
RETURNS FOR FRIDAY NIGHT AND SATURDAY WITH TEMPERATURES NEAR SEASON
NORMALS.

&&

.SHORT TERM...(418 AM EDT THU APR 2 2009)
(TODAY THROUGH SATURDAY)
WE WILL ADVECT WARMER AIR INTO THE AREA TODAY AHEAD OF A DEVELOPING
STORM OVER THE SOUTHERN PLAINS.  THE CLOUD COVER WILL BE FAIRLY
PERSISTENT...HOWEVER IT WILL BE MID/HI LEVEL CLOUDS AND THE SUN
SHOULD BE ABLE TO SHINE THROUGH THEM AT TIMES.  TEMPS SHOULD TOP OUT
AROUND 60 SOUTH OF I-96...WHILE 50S WILL BE SEEN NORTH OF I-96.  THE
LOW LEVELS REMAIN RATHER DRY MUCH OF THE DAY WHICH WILL HOLD OFF ANY
PCPN UNTIL AT LEAST MID AFTERNOON.  WILL MAINTAIN CHANCE POPS ALONG
THE LAKESHORE AND ACROSS CENTRAL LOWER WHERE FGEN FORCING SETS UP BY
LATE AFTERNOON.

THE MODELS HAVE TRENDED A BIT FURTHER SOUTH WITH THE TRACK OF THE
LOW PRESSURE...NOW ACROSS CENTRAL OH.  THE ONLY ASPECT THAT THIS
APPEARS TO AFFECT IS THE POTENTIAL FOR THUNDER TONIGHT.  WITH IT
BEING FURTHER SOUTH WE ARE MORE FULLY ENTRANCED UNDER THE COOLER
SIDE OF THE SYSTEM AND ANY INSTABILITY WILL BE LIMITED.  SO HAVE
REMOVED THUNDER EXCEPT FOR THE VERY FAR SERN CWA.  OTHERWISE A
SOAKING RAIN IS STILL EXPECTED TONIGHT INTO THE FIRST HALF OF
FRIDAY.  FGEN WILL CONTINUE TO BE A PLAYER AS THE LOW TRACKS TOWARD
OH AND ALSO COMING INTO PLAY WILL BE FAVORABLE LOWER AND UPPER JET
POSITIONS.  THIS SHOULD BE A VERY EFFICIENT RAIN MAKER WITH THE
STRONG DYNAMICS.  PRECIPITABLE WATER VALUES ARE AROUND AN INCH AND
THIS SHOULD BE REALIZED...ESPECIALLY ACROSS AREAS SE OF GRAND RAPIDS.

THE LOW MOVES OVER THE EASTERN GREAT LAKES ON FRIDAY AND WILL SLOWLY
TAKE THE PCPN WITH IT THROUGH THE AFTERNOON.  THE MODELS ARE NOT AS
COLD ON THE BACKSIDE OF THE SYSTEM.  SO THE CURRENT THINKING OF A
POSSIBLE MIX OF SNOW ON THE BACK OF THE PCPN SHIELD STILL SEEMS
REASONABLE...ALTHOUGH THIS MAY ONLY OCCUR ACROSS CENTRAL LOWER...
WITH SOUTHERN LOWER REMAINING ALL LIQUID.

RAPID DRYING SHOULD OCCUR BY FRIDAY EVENING AS SURFACE AND UPPER
RIDGING APPROACHES.  THE DRY WEATHER WILL CONTINUE INTO SATURDAY
WITH NEAR NORMAL TEMPS.

&&

.LONG TERM...(418 AM EDT THU APR 2 2009)
(SATURDAY NIGHT THROUGH WEDNESDAY)
IT STILL LOOKS GOOD FOR ACCUMULATING SNOW SUNDAY EVENING INTO MONDAY
OVER MOST OF THE GRAND RAPIDS COUNTY WARNING AREA. A SIMILAR EVENT
OCCURRED IN APRIL 2000 FROM THE 7TH TO 8TH (I LOOKED AT THE SFC MAPS
AND 500 MB CHARTS FOR THAT EVENT). THAT STORM WAS ALSO A SOUTHERN
STREAM PACIFIC STORM THAT WAS ENERGIZED BY A STRONGLY DIGGING
NORTHERN STREAM WAVE. SNOWFALLS OF 4 TO 10 INCHES FELL ACROSS THE
CWA FROM SOUTH OF GRAND RAPIDS TO NORTH OF ROUTE 10. THE STORM
FOR SUNDAY INTO MONDAY FOR THIS APRIL 5TH INTO THE 6TH LOOKS RATHER
SIMILAR IN MANY WAYS TO THE SNOW STORM OF APRIL 7TH AND 8TH IN 2000.

THE VARIOUS MODELS ARE SHOWING SIMILAR THINGS FOR SOUTHWEST MICHIGAN
INTO THE MIDDLE OF NEXT WEEK. THE PHASING OF A STRONG PACIFIC STORM
AND A NORTHERN STREAM WAVE THIS WEEKEND ALLOWS FOR A NEARLY FULL
LATITUDE TROUGH TO DEVELOP OVER THE EASTERN UNITED STATES BY MONDAY.
THAT ALLOWS ENOUGH COLD AIR FROM CENTRAL CANADA TO BE IN PLACE OVER
THE SOUTHERN GREAT LAKES BEFORE THE NEXT SOUTHERN STREAM STORM COMES
OUT...SOUTH OF MICHIGAN IN THE SUNDAY NIGHT INTO MONDAY TIME FRAME.
THE 00Z GFS IS A TOUCH FARTHER SOUTH THAN SEVERAL OF THE PREVIOUS
RUNS BUT THE LOW RES ECMWF FROM THE 02/00Z RUNS AND THE HIGH RES
ECMWF FROM THE 01/12Z RUN SHOW A TRACK FARTHER NORTH THAN THE GFS
(BETTER NORTHERN STREAM DIGGING). SO I AM CURRENTLY FAVORING THE
ECMWF FOR THIS EVENT. BASED ON MODEL TEMP PROFILES...DGZ
CONSIDERATIONS... THE 1000/925 MB THICKNESS TOOL AND THE TIME OF
YEAR... IT SEEMS MORE THAN LIKELY THE AREA NEAR AND NORTH OF I-96
WILL SEE MOSTLY SNOW FROM THIS EVENT.  THIS IS ONE OF THOSE COUPLED
JET SEGMENT EVENTS AND IT WILL HAVE STRONG FGEN FORCING TOO. THUS IT
WILL PRODUCE MORE THAN ENOUGH PRECIPITATION AMOUNTS TO RESULT IN
POSSIBLE HEAVY SNOW IN PARTS OF THE GRR CWA IN THAT TIME FRAME. WE
WILL NEED TO WATCH THIS ONE.

SOME LAKE ENHANCED SNOW SHOWERS SHOULD CONTINUE INTO TUESDAY DUE TO
THE DGZ BEING WITHIN CLOUD LAYER AND BELOW THE INVERSION CAP. ALSO
WITH THE THICK LOW CLOUDS IN PLACE IN CYCLONICALLY CURVED LOW LEVEL
FLOW...SNOW ON THE GROUND AND LOW LEVEL THICKNESS TOOL INPUT...
HIGHS WILL STRUGGLE TO MAKE 35F MONDAY AND TUESDAY. I DID NOT LOWER
THE HIGHS QUITE THAT MUCH YET FOR CONTINUITY CONSIDERATIONS.  THIS
COULD BE THE COLDEST AIR SOUTHWEST MICHIGAN HAS SEEN SINCE THE
MIDDLE OF MARCH.

SHORTWAVE RIDGING FOLLOWS THIS SYSTEM FOR WEDNESDAY. THAT WILL ALLOW
FOR SOME CLEARING AND WARMER AFTERNOON TEMPERATURES.

&&

.AVIATION...(1208 AM EDT THU APR 2 2009)
CLOUDS WILL GRADUALLY LOWER AND THICKEN TONIGHT AND DURING THE DAY
ON THURSDAY IN ADVANCE OF A LOW PRESSURE SYSTEM MOVING TOWARD THE
GREAT LAKES. THE LOW IS CURRENTLY TAKING SHAPE IN TEXAS AND IS
FORECAST TO LIFT TO SOUTHERN ILLINOIS BY THURSDAY EVENING. VFR
CONDITIONS WITH LIGHT WINDS (UNDER 10 KNOTS) SHOULD BE IN PLACE
TONIGHT THROUGH MUCH OF THE DAY ON THURSDAY.

THE MAIN IMPACTS FROM THE APPROACHING SYSTEM WILL BE FELT TOMORROW
NIGHT WITH DETERIORATING AVIATION WEATHER. RAIN SHOULD SPREAD INTO
SOUTHERN LOWER MICHIGAN AROUND 21Z ON THURSDAY...ADVANCING THROUGH
ALL THE TAF SITES BY 03Z. BY 06Z...WIDESPREAD MVFR CONDITIONS SHOULD
BE IN PLACE THAT WILL BE TRENDING TOWARD IFR.

&&

.MARINE...(418 AM EDT THU APR 2 2009)
WINDS WILL BE RATHER LIGHT MUCH OF THE DAY...BUT THEY WILL BEGIN TO
INCREASE BY LATE THIS AFTERNOON FROM THE NORTH AS LOW PRESSURE
APPROACHES.  DUE TO THE LONG FETCH THE SOUTHERN PORTION OF THE LAKE
WILL BEGIN TO SEE BUILDING WAVES INTO THIS EVENING.  HAVE POSTED A
SMALL CRAFT ADVISORY STARTING THIS EVENING FOR AREAS SOUTH OF GRAND
HAVEN.  AS THESE WINDS PERSIST INTO FRIDAY...AREAS NORTH OF GRAND
HAVEN WILL LIKELY SEE WAVES INCREASE.  THE SCA WILL LIKELY NEED TO
BE EXPANDED NORTH TO MANISTEE BY FRIDAY.  WE COULD APPROACH GALE
FORCE WINDS MID DAY FRIDAY AS THE LOW EXITS AND COLD AIR ADVECTION
COMMENCES.  HAVE NOT GONE WITH A GALE WATCH JUST YET...AS THIS
APPEARS TO BE A MARGINAL EVENT AT THIS POINT.

&&

.HYDROLOGY...(418 AM EDT THU APR 2 2009)
MOST OF THE EASTERN HALF OF THE CWA SHOULD RECEIVE AT LEAST THREE
QUARTERS OF AN INCH RAIN FROM THE SYSTEM LATE TODAY THROUGH FRIDAY.
LOCALLY...OVER AN INCH WILL BE POSSIBLE.  MUCH OF THE WESTERN HALF
OF THE CWA SHOULD SEE AROUND A HALF INCH OF RAIN.  RIVERS ARE
ALREADY HIGH AND THIS ADDITIONAL RAIN COULD BRING SOME RIVERS TOWARD
FLOOD STAGE.  ALSO...GIVEN THE NATURE OF THE STRONG DYNAMICS...
LOCALIZED HEAVY DOWNPOURS WILL BE POSSIBLE INCREASING THE CHANCES
FOR URBAN AND SMALL STREAM FLOODING.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY ST. JOSEPH TO GRAND HAVEN FROM 10 PM
TONIGHT THROUGH FRIDAY NIGHT.

&&

SYNOPSIS:    JK
SHORT TERM:  JK
LONG TERM:   WDM
AVIATION:    DUKE
MARINE:      JK
HYDROLOGY:   JK
Hazardous weather outlook, Apr 1, 5:50 AM EDT, 22 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
550 AM EDT WED APR 1 2009

MIZ037>040-043>046-050>052-056>059-064>067-071>074-021000-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
550 AM EDT WED APR 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

TWO MAJOR STORMS WILL IMPACT SOUTHWEST LOWER MICHIGAN DURING THIS
TIME. A STRONG SPRING STORM WILL TRACK NORTHEAST TOWARD THE
CENTRAL GREAT LAKES FOR FRIDAY. THAT WILL BRING STRONG WINDS AND
POSSIBLE HEAVY RAINFALL THURSDAY NIGHT INTO FRIDAY BEFORE MIXING
WITH OR CHANGING TO SNOW BY MID DAY FRIDAY. SOME ACCUMULATIONS ARE
POSSIBLE NORTH OF ROUTE 10. RAINFALL AMOUNTS OF UP TO ONE AND A
HALF INCHES MAY RESULT IN SOME RIVERS AND SMALL STREAMS RISING TO
NEAR BANKFULL.

ANOTHER MAJOR STORM WILL TAKE A SIMILAR TRACK SUNDAY INTO MONDAY.
THIS TIME IT WILL RUN INTO COLDER AIR OVER THE LOWER GREAT LAKES.
MOST OF THIS PRECIPITATION COULD BE SNOW. SHOVEL-ABLE SNOWS ARE
MORE THAN POSSIBLE MONDAY. GUSTY NORTHEAST WINDS ARE EXPECTED WITH
THIS STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-021000-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
550 AM EDT WED APR 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WINDS AND WAVES WILL BE HAZARDOUS TO SMALL WATER CRAFT UNTIL EARLY
THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINDS AND WAVES WILL BE HAZARDOUS TO SMALL WATER CRAFT THURSDAY
NIGHT INTO FRIDAY AS A MAJOR SPRING STORM TRACKS INTO THE CENTRAL GREAT
LAKES.

YET ANOTHER MAJOR SPRING STORM WILL TRACK INTO THE CENTRAL GREAT
LAKES MONDAY BRINING STRONG WINDS AND HIGH WAVES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 3:43 PM EDTGale WarningGRR25 hr
Apr 2, 3:43 PM EDTSmall Craft AdvisoryGRR43 hr

Nearby

Small Craft Advisories in Michigan, 2009Every small craft advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.